Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Tallahassee, FL

March 31, 2012Leon County, Liberty County, Wakulla County, Florida

NWS Tallahassee, FL issued this special weather statement at Mar 31, 2012, 8:33 AM EDT for Leon County, Liberty County, Wakulla County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2012, 8:33 AM EDT (12:33 UTC)
Expired
Mar 31, 2012, 9:30 AM EDT
In force
57 min
Issued by
NWS Tallahassee, FL

Counties Leon County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 25 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WWUS82 KTAE 311233
SPSTAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
833 AM EDT SAT MAR 31 2012

FLZ015-017-026-027-115-127-311330-
LEON FL-COASTAL WAKULLA FL-COASTAL FRANKLIN FL-INLAND FRANKLIN
FL-INLAND WAKULLA FL-LIBERTY FL-
833 AM EDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHERN 
FRANKLIN...LIBERTY...WAKULLA...AND WESTERN LEON COUNTIES IN NORTH 
FLORIDA...

* UNTIL 930 AM EDT

AT 828 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF BLOUNTSTOWN
TO 11 MILES WEST OF CARRABELLE...OR ALONG A LINE EXTENDING FROM
BRISTOL TO 6 MILES NORTH OF HIGH BLUFF...MOVING EAST AT 30 MPH.

THESE STORMS WILL BE NEAR...
  CRAWFORDVILLE BY 925 AM EDT.
  TALLAHASSEE BY 930 AM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3046 8497 3049 8478 3046 8478 3046 8471
      3042 8471 3039 8465 3046 8450 3047 8441
      3054 8439 3056 8425 3006 8416 3008 8424
      3005 8430 3001 8435 2992 8433 2992 8447
      2985 8486
TIME...MOT...LOC 1232Z 262DEG 28KT 3040 8487 2991 8479

$$

38-GODSEY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Mar 31, 3:56 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 31, 3:56 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 AM EDT Sat Mar 31 2012

.MESOSCALE UPDATE...
Primary focus is on thunderstorm evolution and mesoscale trends in
the next 6-12 hours. A prominent MCV is evident on radar loops and
IR/WV satellite just east of New Orleans at the moment. From the
spin visible on radar and satellite, it is likely that this is a
fairly deep internal PV anomaly and associated circulation which
will impact weather in our local area in the coming hours. Strong
DCVA is clearly influencing vertical motion fields downstream with
a recent increase in lightning activity and cooling cloud tops
from the western tip of the Florida Panhandle west to the mouth of
the Mississippi River. Linear extrapolation of the MCV takes it to
near Mobile Bay by 12z, Panama City by 17z, and Tallahassee by
21z. Convective activity will probably be enhanced about 50-150
miles out ahead of the circulation. This would place stronger
storms in the western half of our area in the morning hours,
transitioning to the east in the afternoon.

The environment out ahead of the MCV will be marginally supportive
of supercells with MLCAPE roughly 1000-1500 j/kg, little to no
CINH, and effective shear of around 25-30 knots. EOX and EVX radar
VWP hodographs have shown about 100 m^2/s^2 0-1km SRH early this
morning, with 0-1km shear around 15-20 knots. Therefore, we can't
rule out a marginal tornado threat as the day wears on. The main
threat will be damaging winds or perhaps some marginally severe
hail. Convective mode will probably be a mixture of short line
segments and embedded supercells. Overall, the threat of severe
weather is fairly isolated, but given the environment over our
area a few severe storms are certainly not out of the question.

&&

.SHORT TERM [Today through Monday]...
For today, PoPs were pushed into the likely range for this morning
as the MCV approaches. PoPs derived from the convection-allowing
models (such as our local 4km WRF) are 90% or higher over a pretty
wide area. We did not bite on values that high just yet, but as
storms continue to develop this morning an update may be
warranted. Given the aforementioned progression of the MCV, we
suspect much of the day will be cloudy in the eastern half of our
area (starting with mid-high decks) with rain chances continuing
into the afternoon. Meanwhile, NVA in the wake of the MCV should
act to suppress convection in the afternoon in the west. Some
redevelopment of storms will be possible but rain chances will not
be as likely as further east. Therefore, warmest temperatures were
focused in the west. Any areas that clear out for an appreciable
amount of time could hit the mid-80s.

Sunday and Monday both look like very warm days with highs nearing
record territory. For Sunday, the sea-breeze looks to be a little
more active with upper level trough axis moving through and more
lingering low-level moisture. Therefore some low PoPs were kept in
the daytime period. Given potential for a SCT-BKN cumulus field
with some areas of rain, high temperatures were kept a little
lower (but still quite warm) at 86-88F. For Monday, shortwave
ridging is forecast by most of the models to develop more-or-less
right on top of our area. 10-20m height rises and a second
consecutive day of WNW boundary layer flow should act to limit
convective potential along the sea-breeze. The forecast was kept
dry with highs nudged to the upper limit of the guidance envelope
(just above the MAV) in the neighborhood of 90-91F at most spots
based on collaboration with surrounding WFOs.

.LONG TERM [Monday Night through next Friday]...
Not much confidence in the extended period as the models continue to
diverge on their solutions especially with respect to the closed
upper low over Arizona at the beginning of the period. The 00z GFS
solution tracks the low across the Texas/Oklahoma panhandles early
Tuesday then northeast through the Midwest Thursday before weakening
it into an open trough and moving off the mid Atlantic states
Friday. The 12z EURO is much slower and further south with this
feature. The EURO tracks the low across central Oklahoma to southern
Arkansas on Thursday then to southern Alabama by the end of the
period. Due to the uncertainty, will just show a slight chance of
PoPs each day along with a continuation of above seasonal
temperatures.

&&

.AVIATION [through 06z Sunday]...
Plenty of mid and high level cloudiness will offset widespread fog
from developing this morning. Additionally, scattered TSRA will
develop and spread from west to east beginning early this morning
and continue into the afternoon as a Mesoscale Convective Vorticity
max enters the region from the west. Each terminal will likely have
a window of 3-5 hours for the rain to have an impact, with periods
of MVFR-IFR vis/cigs. Most of the rain will end by mid afternoon,
with mainly VFR conditions returning.

&&

.MARINE...
The marine forecast is generally quiet. The exercise caution
headline was dropped for offshore areas, although this will be
monitored closely this morning. ASCAT winds over the Gulf showed a
corridor of 15-25 knot SSW winds out ahead of developing storms.
This was to the SW of our coastal waters, but if winds or seas
start building at Buoy 42039 the cautionary headline may be added.
As of 07z, both offshore buoys were below SCEC level winds.

&&

.FIRE WEATHER...
No fire weather concerns this weekend with increasing low level
moisture. On Monday, afternoon relative humidity values are forecast
to drop below 35 percent over portions of north Florida. Winds and
dispersions will be low on Monday but we will have to wait to see
what the ERC values will be.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   82  61  88  61  90 /  70  20  20  10  10
Panama City   80  66  82  65  86 /  60  20  10  10  10
Dothan        82  60  88  62  90 /  70  20  20  10  10
Albany        80  60  87  61  91 /  70  20  10  10  10
Valdosta      81  60  88  60  92 /  70  30  20  10  10
Cross City    82  61  85  60  89 /  60  20  20  10  10
Apalachicola  79  65  79  65  82 /  60  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Mesoscale Update...Lamers
Short Term...Lamers
Long Term...Barry
Aviation...Barry
Marine...Lamers
Fire Weather...Barry
Hazardous weather outlook, Mar 31, 5:10 AM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 AM EDT SAT MAR 31 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
510 AM EDT SAT MAR 31 2012 /410 AM CDT SAT MAR 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL AFFECT MUCH OF THE AREA TODAY...WITH SOME
SEVERE WEATHER POSSIBLE. THE STORMS WILL SLOWLY SHIFT FROM WEST TO
EAST WITH TIME. THEREFORE...THE THREAT OF SEVERE WEATHER WILL BE
HIGHEST IN SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE THIS
MORNING...AND SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND THIS
AFTERNOON. THE PRIMARY HAZARDS WOULD BE DAMAGING WINDS OR
MARGINALLY SEVERE HAIL. AN ISOLATED TORNADO OR WATERSPOUT CANNOT BE
RULED OUT.

A FEW CORRIDORS OF HEAVY RAINFALL TOTALS ARE LIKELY TO EMERGE THIS
MORNING AS THUNDERSTORMS TRACK OVER SIMILAR AREAS...ESPECIALLY IN
THE WESTERN FLORIDA PANHANDLE. THERE MAY BE SOME INSTANCES OF URBAN
FLOODING...OR FLOODING OF POOR DRAINAGE AREAS.

THERE IS ALSO A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES
TODAY...AND WINDS MAY BRIEFLY APPROACH SMALL CRAFT EXERCISE
CAUTION LEVELS IN COASTAL WATERS AHEAD OF APPROACHING STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE ON SUNDAY...AND AGAIN FROM
TUESDAY TO THURSDAY. AT THIS TIME THE THREAT OF ORGANIZED SEVERE
WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT FORMALLY REQUESTED...BUT REPORTS WOULD
BE APPRECIATED AS STORMS MOVE THROUGH.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

In the hours before

Special weather statement, Mar 31, 7:16 AM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
716 AM EDT SAT MAR 31 2012

FLZ012>014-112-114-311215-
CALHOUN FL-INLAND BAY FL-INLAND GULF FL-COASTAL GULF FL-COASTAL BAY
FL-
616 AM CDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BAY...CALHOUN AND GULF
COUNTIES...

* UNTIL 715 AM CDT /815 AM EDT/

AT 614 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST OF
MARIANNA TO 7 MILES SOUTH OF TYNDALL AFB...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE NEAR...
  MEXICO BEACH BY 635 AM CDT.
  PORT ST. JOE BY 805 AM EDT.
  BLOUNTSTOWN BY 710 AM CDT.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 2986 8538 2977 8542 2988 8539 2985 8535
      2990 8537 3006 8560 3010 8559 3009 8552
      3011 8558 3056 8544 3056 8497 3044 8500
      3045 8498 3042 8504 3031 8503 3017 8514
      3005 8513 2976 8526 2976 8532
TIME...MOT...LOC 1116Z 278DEG 18KT 3054 8537 2997 8556

08-LAMERS
Special weather statement, Mar 31, 7:40 AM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
740 AM EDT SAT MAR 31 2012

FLZ017-311300-
LEON-
INCLUDING THE CITIES OF...TALLAHASSEE...SPRING HILL
740 AM EDT SAT MAR 31 2012

...THUNDERSTORMS APPROACHING TALLAHASSEE...

AT 737 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED JUST
WEST OF THE APALACHICOLA RIVER...OR ABOUT 55 MILES WEST OF THE
CITY OF TALLAHASSEE...MOVING EAST AT 25 MPH.

IF THE STORMS MAINTAIN THEIR INTENSITY AND MOTION...THEY WOULD
REACH TALLAHASSEE AROUND 945 AM TO 1015 AM EDT. THE STORMS WOULD
PRODUCE SOME CLOUD TO GROUND LIGHTNING...HEAVY RAIN...AND GUSTY
WINDS.

PEOPLE OUTDOORS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND
BE PREPARED TO MOVE INDOORS IN SEVERAL HOURS SHOULD THUNDERSTORMS
THREATEN.

08-LAMERS
Special weather statement, Mar 31, 8:33 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
833 AM EDT SAT MAR 31 2012

FLZ015-017-026-027-115-127-311330-
LEON FL-COASTAL WAKULLA FL-COASTAL FRANKLIN FL-INLAND FRANKLIN
FL-INLAND WAKULLA FL-LIBERTY FL-
833 AM EDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHERN
FRANKLIN...LIBERTY...WAKULLA...AND WESTERN LEON COUNTIES IN NORTH
FLORIDA...

* UNTIL 930 AM EDT

AT 828 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF BLOUNTSTOWN
TO 11 MILES WEST OF CARRABELLE...OR ALONG A LINE EXTENDING FROM
BRISTOL TO 6 MILES NORTH OF HIGH BLUFF...MOVING EAST AT 30 MPH.

THESE STORMS WILL BE NEAR...
  CRAWFORDVILLE BY 925 AM EDT.
  TALLAHASSEE BY 930 AM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3046 8497 3049 8478 3046 8478 3046 8471
      3042 8471 3039 8465 3046 8450 3047 8441
      3054 8439 3056 8425 3006 8416 3008 8424
      3005 8430 3001 8435 2992 8433 2992 8447
      2985 8486
TIME...MOT...LOC 1232Z 262DEG 28KT 3040 8487 2991 8479

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:11 AM EDTSpecial Marine WarningTAE64 min
Mar 31, 7:08 AM EDTSpecial Marine WarningTAE52 min
Mar 31, 7:16 AM EDTSpecial Weather StatementTAEBay, Calhoun, Gulf59 min
Mar 31, 8:46 AM EDTSpecial Marine WarningTAE89 min
Mar 31, 8:57 AM EDTSpecial Weather StatementTAEJefferson63 min
Mar 31, 9:44 AM EDTSpecial Weather StatementTAEMadison46 min
Mar 31, 10:45 AM EDTSpecial Weather StatementTAELafayette30 min
Mar 31, 12:38 PM EDTSpecial Weather StatementTAEMadison37 min
Mar 31, 1:05 PM EDTSpecial Marine WarningTAE33 min
Mar 31, 1:42 PM EDTSpecial Weather StatementTAEWakulla63 min
Mar 31, 2:19 PM EDTTornado WarningTAEFranklin26 min
Mar 31, 2:26 PM EDTSpecial Marine WarningTAE64 min
Mar 31, 2:53 PM EDTSpecial Weather StatementTAEWakulla37 min
Mar 31, 3:24 PM EDTSpecial Marine WarningTAE111 min
Mar 31, 3:29 PM EDTSpecial Marine WarningTAE106 min
Mar 30, 8:57 PM EDTSpecial Weather StatementTAEClay33 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.